Hail, Cloud
- When
- May 5, 8:04 PM CST to 8:05 PM CST
- Where
- Cloud County, 2.97 mi SW of Jamestown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.570, -97.910
A cluster of thunderstorms moved southeastward across the area producing large hail reports during the evening hours of May 5. A second line of storms moved through during the afternoon hours of May 6 producing numerous significant wind and large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A cluster of thunderstorms moved southeastward across the area producing large hail reports during the evening hours of May 5. A second line of storms moved through during the afternoon hours of May 6 producing numerous significant wind and large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 5, 5:30 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 630 PM CDT Sun May 5 2019 ...AVIATION UPDATE... .SHORT TERM...(This evening through Monday) Issued at 340 PM CDT Sun May 5 2019 Shower and thunderstorm coverage increases this evening and overnight, with a strong storm not out of the question in central and north-central Kansas. The overall synoptic pattern has undergone little change over the last 24 hours, with broad longwave ridging persisting over the northern CONUS/south-central Canada. The Rex Block off the West Coast is gradually breaking down, with the cutoff low off the California coast gradually moving inland over the next 24 hours. Over the Central Plains, predominately zonal flow will continue with gradual height rises as the pattern amplifies ahead of the approaching cutoff low. A zonal 60-70 kt subtropical jet streak axis was noted along the OK/KS border and should slide eastward over the course of the day. At the surface, a southwest to northeast oriented baroclinic zone stretches from far NW Kansas to near Omaha, NE and should gradually translate southward over the course of the next 24 hours, reaching north-central Kansas and southeast Nebraska Monday morning and approaching the Kansas Turnpike corridor by Monday afternoon/evening. The main challenge for this forecast period continues to revolve around thunderstorm chances and resultant impacts. Morning convection stayed south of the forecast area, with subsidence behind this initial wave brining clearing skies by late morning. Deeper moisture is steadily working northward through central Kansas with a stratocumulus/cumulus ring denoting the leading edge of the greater than +8 C H850 dewpoint corridor. This moisture plume continues to spread northward on a broad southerly flow, encompassing much of the western forecast area by mid to late afternoon. Mixed-layer instability within this plume is pushing 1500-2500 J/kg with peak heating, with the initial thunderstorm development taking place along an advancing dryline in western Kansas and the aforementioned boundary in Nebraska/Iowa. Subsidence downstream from this western KS convection should help limit development further east in the warm sector for the remainder of the daytime hours. Convection should spread eastward this evening and overnight in response to the ambient storm-relative mean flow. While the best threat for severe weather is in the western forecast area--closer to the foci of initiation, a strengthening 25 to 35 kt LLJ, coupled with steep mid-level lapse rates, could keep the threat for hail going throughout the overnight hours across the entire area as the perturbations from earlier convection work through. Effective shear profiles of around 30 kts remain modest for supporting organized convection. Overall, the threat for heavy rain looks to be more isolated in nature and tied to mesoscale rain rates rather than the more predictable synoptic clues such as cell training or backbuilding. The main synoptic boundary should push southeastward into the southern forecast area on Monday with weak upper level perturbations keeping the threat for precipitation lingering throughout the day. The severe weather focus shifts into east- central Kansas as the boundary shifts towards the Kansas Turnpike, with a similar environment to today featuring modest instability but weak, linear shear profiles that will lead to rapid upscale growth--mitigating the overall severe risk. How far south the boundary advances, and thus the northern extent of the severe risk region, will hinge on the degree off influence that the convective cold pools can exert on its forward motion between now and then. .LONG TERM...(Monday night through Sunday) Issued at 340 PM CDT Sun May 5 2019 The threat for heavy rainfall and strong to severe thunderstorms linger through midweek, with drier weather ending the work week. A southern stream cutoff low slowly shifts eastward Tuesday before lifting northeastward in response to a digging northern stream shortwave over the Rockies. The surface baroclinic zone drops into far southeastern Kansas Monday night and stalls over southern Kansas on Tuesday before lifting northward again Tuesday night into Wednesday morning as lee cyclogenesis and falling heights induce a northward motion in the boundary motion. Multiple H500 shortwaves propagate through on Monday night and Tuesday night, each of which has the potential to produce multiple rounds of showers and storms that will train along the surface to H850 boundary. The details of each precipitation wave are still tough to pin down at the present time, but with mid-level mixing ratios pushing 4.0 g/kg and PWATS in the 1 to 1.5 inch range, the chances are high that somewhere in the region will see substantial rainfall. The big question lies not so much with if this heavy rain will occur, but where. There is a chance that much of this precipitation stays south of the forecast area, but the QPF model spread encompasses a wide corridor and confidence remains on the lower side. The focus then shifts to Wednesday afternoon as the lee cyclone ejects off the Front Range and tracks across Kansas. There has been a slight southern shift in the low track with the latest synoptic guidance package, but there remains a decent chance of severe weather accompanying the passage of this system Wednesday afternoon and evening. The degree of solar insolation ahead of this cyclone is uncertain given the complex working through earlier in the morning, but if surface-based convection can initiate near the triple point, all modes of severe weather would be possible. High pressure and cooler weather work southward for late in the week, with the next chance of precip coming next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday) Issued at 630 PM CDT Sun May 5 2019 Convective allowing models (CAMs) are starting to come into agreement for TS to move across the terminals overnight. Timing TS in the TAFs is largely based on the CAMs. Otherwise all the solutions bring the weak boundary into the forecast area on Monday with restricted CIGS and uncertainty wind directions. There is some suggestion CIGS could be IFR. Confidence is shaky in IFR since the model consensus keeps the boundary north of the terminals for much of the day, so Have kept CIGS above 1000 ft with a mention or TS redeveloping late in the forecast period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 347 PM CDT Sun May 5 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-062100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 347 PM CDT Sun May 5 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to scattered thunderstorms are possible this evening and overnight. A few of the storms may be severe with large hail and possibly damaging winds the main threats. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be multiple chances for showers and thunderstorms, some of which may be strong to severe, Monday and continuing through the middle of the week. Given the wet antecedent conditions, the risk for flooding will return. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
Special Weather Statement National Weather Service Topeka KS 807 PM CDT Sun May 5 2019 KSZ008-060145- Republic- 807 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL 845 PM CDT... At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near Nora, moving southeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Belleville, Scandia, Cuba, Republic, Munden and Narka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for north central Kansas. LAT...LON 4000 9737 3980 9737 3980 9793 4000 9793 TIME...MOT...LOC 0106Z 303DEG 36KT 4012 9802 Baerg
Special Weather Statement
National Weather Service Topeka KS
808 PM CDT Sun May 5 2019
KSZ011-012-060145-
Brown-Nemaha-
808 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND BROWN COUNTIES UNTIL
845 PM CDT...
At 806 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 8 miles west of Bern to 5 miles north of
Sabetha to near Falls City. Movement was southeast at 25 mph.
Winds of 30 to 45 mph have been reported with these storms.
Strong thunderstorms will be near...
Sabetha around 815 PM CDT.
Morrill and Baileyville around 820 PM CDT.
Reserve and Hamlin around 825 PM CDT.
Seneca, Fairview and Oneida around 830 PM CDT.
Hiawatha, Robinson, Corning, Goff, Powhattan, Kickapoo Reservation
and Woodlawn around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.
LAT...LON 4000 9534 3965 9534 3965 9579 3957 9579
3957 9609 3998 9624 4000 9624
TIME...MOT...LOC 0106Z 330DEG 23KT 3997 9613 3999 9581 4010 9557Special Weather Statement National Weather Service Topeka KS 811 PM CDT Sun May 5 2019 KSZ008-020-060200- Republic-Cloud- 811 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 900 PM CDT... At 811 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Montrose to 5 miles southwest of Randall. Movement was east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Concordia, Scandia, Jamestown, Courtland and Norway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for north central Kansas. LAT...LON 3980 9793 3981 9748 3942 9763 3948 9793 TIME...MOT...LOC 0111Z 279DEG 29KT 3976 9805 3957 9810 Baerg
Special Weather Statement
National Weather Service Topeka KS
835 PM CDT Sun May 5 2019
KSZ010-011-060200-
Nemaha-Marshall-
835 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEMAHA AND EASTERN
MARSHALL COUNTIES UNTIL 900 PM CDT...
At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baileyville to 4 miles south of Axtell to
3 miles southeast of Beattie. Movement was southeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Seneca, Centralia, Axtell, Beattie, Corning, Goff, Vermillion and
Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.
LAT...LON 3994 9616 3958 9579 3957 9579 3957 9626
3991 9647 3993 9636
TIME...MOT...LOC 0135Z 320DEG 31KT 3982 9614 3981 9626 3983 9637
BDSpecial Weather Statement
National Weather Service Topeka KS
844 PM CDT Sun May 5 2019
KSZ010>012-023-024-060215-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
844 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON...BROWN AND EASTERN MARSHALL COUNTIES UNTIL
915 PM CDT...
At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Highland to near Kickapoo Reservation to 3
miles northwest of Vermillion. Movement was southeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hiawatha, Seneca, Horton, Centralia, Axtell, Wetmore, Everest,
Fairview, Robinson, Whiting, Circleville, Corning, Netawaka, Soldier,
Goff, Vermillion, Powhattan, Oneida, Hamlin and Willis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.
LAT...LON 3965 9534 3965 9556 3957 9556 3957 9557
3949 9557 3953 9624 3992 9643 3988 9581
3999 9534
TIME...MOT...LOC 0143Z 331DEG 29KT 3986 9527 3973 9571 3976 9630
BDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 1 NW COURTLAND 39.80N 97.91W
05/05/2019 M55 MPH REPUBLIC KS MESONET
&&
ACHThe Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
33 thunderstorm wind, 25 hail, 1 flash flood. Local standard time, as filed.
The hail was reported to be the size of an oreo cookie.
Predominately penny to nickel size with a few quarters size hail stones.
Measured at the Concordia, Kansas ASOS.
Hail was also covering the ground.
Emergency manger received a report of a barn blown down at K-77 and University Park Road.
Estimated winds of 60 MPH with dime size hail.
Estimated wind gust.
Lots of quarter size hail which was accumulating on the ground.
Estimated wind gusts of 60-70 MPH.
Estimated wind gust.
Estimated wind gusts of 65-70 mph.
Estimated wind gusts of 60-70 mph.
Estimated wind gust report.
Power poles reported breaking on the north side of Osage City.
Picture on social media shows a very large tree uprooted with estimated 80 mph winds.
Wind gust was measured via a personal weather station.
Semi was blown over. Time was estimated from radar.
Tree fell through a house. Time was estimated from radar.
Estimated wind speeds of 60-70 mph.
Estimated wind gusts of 60-65 mph.
Barn sheds were blown over. Time was estimated from radar.
Power lines were reported down.
Outbuilding was destroyed with debris blown into the nearby home. Time was estimated by radar.
A semi truck was blown over at K-268 and California, one mile east of US-75 and K-268.
Quarter size hail and 70 MPH were reported. In addition, four power pole were broken. Time was estimated via radar.
Numerous tree branches were down. Time was estimated via radar.
Tree branches were reported down.
Estimated wind gust report.
Tree limbs 4-5 inches in diameter were reported down.
Estimated 60-70 mph winds.
Estimated wind gust report.
Measured gust on a personal weather station.
Estimated wind gust report.
Measured at the Ottawa Mesonet site. 79.9 mph was measured at 10 meters.
Power lines were snapped from Hamilton Road to Hamilton Terrace along Texas Road.
Estimated wind gust report.
An underpass in downtown Emporia was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829652, 829653, 829654, 829655, 829656, 829657, 829659, 829658, 829660, 829661, 829662, 829663, 829664, 829665, 829666, 829667, 829668, 829669, 829670, 829671, 829672, 829673, 829684, 829685, 829686, 829687, 829689, 829995, 829996, 829997, 829998, 829999, 830000, 830001, 830002, 830004, 830005, 830006, 830007, 830008, and more.